GERD (Acid Reflux) Community
PPI Withdrawal
About This Community:

This forum is for questions and support regarding Gastroesophageal Reflux Disease (GERD) / Acid Reflux with topics including: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC medications, Living with GERD, Loss of Appetite, Preventing Flare-ups, Risk Factors, Symptoms, Support, Surgery, Tests, Treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

PPI Withdrawal

I've been on Protonix for several years, recently my dosage was upped to two 40 mg.  I have nighttime reflux, never any symptoms during the day.  All lifestyle changes made, bed elevation, not eating after 6:00pm, etc. etc.  My doctor, whom I consider an able physician, has repeatedly assured me of the safety of the PPI class of drugs.  Even said her 9 year old daughter was on Protonix.  After learning of the latest warnings of these drugs, increased risk of fractures, inablility to fight certain types of bacteria, etc., I really wanted to go off of this drug.  I have not been able to do so, as the pain interrupts my sleep and with fragmented sleep I am a zombie the next day.  Is there a "step down" treatment available?  Is the Esophyx procedure successful in those experiencing nighttime GERD ( I believe NERD - nonerosive, as I have had three endoscopies in the last 5 years and they have all shown no evidence of erosion in the esophagus.  With these dire warnings about PPI's, what are doctors now telling their patients, if anything? What is the current medical wisdom and advice?  I anxiously await the answer of an expert.
Tags: PPI
Related Discussions
2 Comments Post a Comment
Blank
620923 tn?1452919248
Hi....the warnings u speak of is bcuzz u can develop an inability to absorb the vitamins and minerals u need...ur dr would do labs to insure this was not happening...

But the issue ur having is called rebound effect and u will need to step off the meds slowly.

PPI's shut off the proton pumps which produce acid  to break down the food.....and when u stop taking the PPI's they go into overdrive and u r right back where u started.

Talk with ur dr and see about using a probiotic to replace the good bacteria to help u get back into balance.

I am not an expert or a dr, just a long time GERD patient.

Good luck
"selma"
Blank
Avatar m tn
I was on PPI for 18 years for GERD and encouraged by my doctor to keep taking it for life. I am now suffering from Gastrinoma cancer metastatic to my liver. If you get  pain or diarrhoea after stopping it then check your gastrin blood level. High gastrin level is sign of cancer.
Blank
Post a Comment
To
Blank
Gastro Tracker
Gastro
Start Tracking Now
Recent Activity
Avatar m tn
Blank
Joel78 is frustrated, aching, tire... Comment
May 26
3166043 tn?1454907261
Blank
christineyvette Derealization is the WORST Comment
May 26
Avatar m tn
Blank
Joel78 commented on Jzabs's status
May 25
Top Digestive Answerers
620923 tn?1452919248
Blank
selmaS
Allentown, PA
168348 tn?1379360675
Blank
ChitChatNine
1340994 tn?1374197577
Blank
Caryopteris
Raleigh, NC
Avatar m tn
Blank
me_just34
Avatar f tn
Blank
NeedSomeHelp456
144586 tn?1284669764
Blank
caregiver222
GERD (Acid Reflux) Community Resources
Top Digestive Answerers
620923 tn?1452919248
Blank
selmaS
Allentown, PA
168348 tn?1379360675
Blank
ChitChatNine
1340994 tn?1374197577
Blank
Caryopteris
Raleigh, NC
Avatar m tn
Blank
me_just34
Avatar f tn
Blank
NeedSomeHelp456
144586 tn?1284669764
Blank
caregiver222